Optimization Letters

, Volume 13, Issue 1, pp 213–226 | Cite as

Extending the Kantorovich’s theorem on Newton’s method for solving strongly regular generalized equation

  • I. K. Argyros
  • G. N. SilvaEmail author
Original Paper


The aim of this paper, is to extend the applicability of Newton’s method for solving a generalized equation of the type \(f(x)+F(x)\ni 0\) in Banach spaces, where f is a Fréchet differentiable function and F is a set-valued mapping. The novelty of the paper is the introduction of a restricted convergence domain. Using the idea of a weaker majorant, the convergence of the method, the optimal convergence radius, and results of the convergence rate are established. That is we find a more precise location where the Newton iterates lie than in earlier studies. Consequently, the Lipschitz constants are at least as small as the ones used before. This way and under the same computational cost, we extend the semilocal convergence of the Newton iteration for solving \(f(x)+F(x)\ni 0\). The strong regularity concept plays an important role in our analysis. We finally present numerical examples, where we can solve equations in cases not possible before without using additional hypotheses.


Newton’s method Generalized equation Weaker majorant condition Strong regularity Kantorovich’s theorem 


  1. 1.
    Argyros, I.K., Magreñán, Á.A.: Iterative Methods and Their Dynamics with Applications: A Contemporary Study. CRC Press, New York (2017)CrossRefzbMATHGoogle Scholar
  2. 2.
    Blum, L., Cucker, F., Shub, M., Smale, S.: Complexity and real computation. Springer, New York (1998). With a foreword by Richard M. KarpGoogle Scholar
  3. 3.
    Dontchev, A.L.: Local analysis of a Newton-type method based on partial linearization. In: The Mathematics of Numerical Analysis (Park City, UT, 1995). Lectures in Applied Mathematics, vol. 32, pp. 295–306. American Mathematical Society, Providence (1996)Google Scholar
  4. 4.
    Dontchev, A.L., Rockafellar, R.T.: Characterizations of strong regularity for variational inequalities over polyhedral convex sets. SIAM J. Optim. 6, 1087–1105 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Dontchev, A.L., Rockafellar, R.T.: Implicit Functions and Solution Mappings. Springer Monographs in Mathematics. A View from Variational Analysis. Springer, Dordrecht (2009)CrossRefzbMATHGoogle Scholar
  6. 6.
    Dontchev, A.L., Rockafellar, R.T.: Newton’s method for generalized equations: a sequential implicit function theorem. Math. Program. 123(1, Ser. B), 139–159 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Ferreira, O.P., Silva, G.N.: Inexact Newton’s method for nonlinear functions with values in a cone. Appl. Anal. (2018).
  8. 8.
    Ferreira, O.P., Silva, G.N.: Local convergence analysis of Newton’s method for solving strongly regular generalized equations. J. Math. Anal. Appl. 458(1), 481–496 (2018)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Ferreira, O.P., Silva, G.N.: Kantorovich’s theorem on Newton’s method for solving strongly regular generalized equation. SIAM J. Optim. 27(2), 910–926 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Ferreira, O.P., Svaiter, B.F.: Kantorovich’s majorants principle for Newton’s method. Comput. Optim. Appl. 42(2), 213–229 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Josephy, N.: Newton’s Method for Generalized Equations and the PIES Energy Model. University of Wisconsin-Madison, Madison (1979)Google Scholar
  12. 12.
    Robinson, S.M.: Extension of Newton’s method to nonlinear functions with values in a cone. Numer. Math. 19, 341–347 (1972)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Robinson, S.M.: Strongly regular generalized equations. Math. Oper. Res. 5(1), 43–62 (1980)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Silva, G.N.: Kantorovich’s theorem on Newton’s method for solving generalized equations under the majorant condition. Appl. Math. Comput. 286, 178–188 (2016)MathSciNetGoogle Scholar
  15. 15.
    Silva, G.N.: Local convergence of Newton’s method for solving generalized equations with monotone operator. Appl. Anal. (2017).
  16. 16.
    Wang, X.: Convergence of Newton’s method and inverse function theorem in Banach space. Math. Comput. 68(225), 169–186 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Zabrejko, P.P., Nguen, D.F.: The majorant method in the theory of Newton–Kantorovich approximations and the Pták error estimates. Numer. Funct. Anal. Optim. 9(5–6), 671–684 (1987)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Zhang, Y., Wang, J., Guu, S.: Convergence criteria of the generalized Newton method and uniqueness of solution for generalized equations. J. Nonlinear Convex Anal. 16(7), 1485–1499 (2015)MathSciNetzbMATHGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Department of Mathematics SciencesCameron UniversityLawtonUSA
  2. 2.Universidade Federal do Oeste da BahiaBarreirasBrazil

Personalised recommendations